Oregon, 2014

Hail in Oregon, July 30, 2014

July 30, 2014 · NWS PDT · 1 event in 1 county or zone

An isolated severe thunderstorm among mostly strong thunderstorms was present in central Oregon on July 30th. 00 in diameter was reported with this storm near Sister.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An isolated severe thunderstorm among mostly strong thunderstorms was present in central Oregon on July 30th. Hail up to 1.00 in diameter was reported with this storm near Sister.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 30, 1:42 PM PST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 30, 1:42 PM PST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
242 PM PDT WED JUL 30 2014

.SHORT TERM...TONIGHT THROUGH SATURDAY...AN UPPER LEVEL RIDGE WILL
REMAIN OVER THE WESTERN U.S. THROUGH THIS PERIOD. AS A RESULT THE
UPPER LEVEL FLOW OVER THE PACIFIC NORTHWEST WILL RUN SOUTHWEST TO
WEST-SOUTHWEST. WEAK DISTURBANCES EMBEDDED WITHIN THIS FLOW WILL
PERIODICALLY MOVE ACROSS THE REGION. THESE WAVES WILL GRAB PIECES OF
THE SUBTROPICAL MOISTURE COVERING THE SOUTHWEST U.S., BUT THE PACNW
WILL NOT SEE A FULL TAP INTO THIS MOISTURE. THESE WAVES, COMBINED
WITH DAYTIME HEATING, WILL RESULT IN SHOWERS AND THUNDERSTORMS OF
VARYING COVERAGES THROUGH SATURDAY. THE MAIN AREA AFFECTED INTO THIS
EVENING WILL BE ACROSS CENTRAL AND EAST-CENTRAL OREGON WITH LESSER
COVERAGES INTO THE BLUES AND WALLOWAS. COVERAGES OF STORMS WILL
INCREASE THURSDAY AND FRIDAY AS THE WAVE EXPECTED LATE THURSDAY INTO
FRIDAY LOOKS TO BE THE STRONGEST OF THE SERIES. THUS WILL PUSH
SCATTERED COVERAGE INTO NORTHEAST OREGON THURSDAY AND ALSO CONTINUE
TO INDICATE A SLIGHT CHANCE OF LINGERING STORMS OVERNIGHT INTO
FRIDAY. THERE IS SOME INDICATION IN THE GFS AND ECMWF MODELS THAT
SOME OF OUR WESTERN ZONES MAY SEE INCREASING DRYING SATURDAY
AFTERNOON. THIS WOULD LIMIT SHOWER AND STORM DEVELOPMENT IN THESE
ZONES. FOR NOW WILL INDICATE AN AREA OF DRYING INTO THE AREA AROUND
THE GORGE, BUT LEAVE SHOWERS/STORMS MENTIONED ELSEWHERE.
TEMPERATURES WILL REMAIN ABOVE SEASONAL, BUT WITH INCREASING
MOISTURE AND CLOUDINESS SHOULD SEE TEMPS COOL A FEW DEGREES. THUS
WILL NOT EXTEND THE CURRENT HEAT ADVISORIES BEYOND THEIR EXPIRATION
THIS EVENING. 90

.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY AFTERNOON...AMPLIFIED
MID/UPPER LEVEL RIDGE OF HIGH PRESSURE IS STILL FORECAST TO RELAX
HEIGHTS ON THE NORTHERN FLANK OF THE RIDGE FROM MONDAY THROUGH
WEDNESDAY, BUT OTHERWISE MAINTAIN ITS ORIENTATION ACROSS THE
SOUTHWESTERN UNITED STATES.

SOUTHERLY TRANSPORT OF MID LEVEL MONSOONAL MOISTURE SHOULD REACH A
PEAK ON SUNDAY. DAYTIME SURFACE HEATING WILL DESTABILIZE THE
ATMOSPHERE SUNDAY AFTERNOON/EVENING FOR A CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS ACROSS THE OCHOCO-JOHN DAY HIGHLANDS, THE
SOUTHERN BLUE MOUNTAINS AND THE WALLOWA MOUNTAINS. MONDAY AND
TUESDAY THE RIDGE LOSES AMPLITUDE OVER THE PACIFIC NORTHWEST IN
RESPONSE TO AN UPSTREAM TROUGH IN THE NORTHEAST PACIFIC. THIS SYSTEM
IS PROGGED TO APPROACH THE COAST ON WEDNESDAY. DAYTIME HIGH
TEMPERATURES WILL REMAIN NEAR TO ABOVE NORMAL IN THE PACIFIC
NORTHWEST WITH HIGHS IN THE LOWER COLUMBIA BASIN OF AROUND 100
DEGREES EACH DAY THROUGH TUESDAY. HOWEVER, HIGHS ON WEDNESDAY WILL
BE MODERATED A BIT BY VIRTUE OF A WEAK MARINE PUSH ON WEDNESDAY.
POLAN

&&

.AVIATION...00Z TAFS...VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24
HOURS. FEW-SCT MID AND HIGH LEVEL CLOUDS FROM THUNDERSTORM ANVIL
BLOWOFF OVER THE OCHOCO-JOHN DAY HIGHLANDS AND CENTRAL OREGON THIS
AFTERNOON WILL BE POSSIBLE AT KDLS, KPDT AND KALW AFTER 22Z. THIS
AFTERNOON EXPECT A REPEAT OF THUNDERSTORMS IN CENTRAL OREGON AFTER
21Z AND HAVE VCTS IN THE TAFS AT KBDN AND KRDM STARTING AT 22Z.
SURFACE WINDS WILL REMAIN BELOW 15 KTS FOR THE NEXT 24 HOURS, EXCEPT
KDLS MAY HAVE SOME GUSTS UP TO 26 KTS THIS AFTERNOON. KRDM AND KBDN
WILL HAVE SUSTAINED NORTHERLY WINDS OF 10-15 KTS FOR THE REMAINDER
THIS AFTERNOON AND UNTIL SUNSET, EXCEPT WHEN THUNDERSTORMS ARE IN
THE VICINITY WHICH MAY PRODUCE OUTFLOW GUST FRONTS WITH VARIABLE
WINDS 20-25 KTS WITH HIGHER GUSTS TO 35 KTS.  POLAN

&&

.FIRE WX...WARM AND DRY CONDITIONS WILL PERSIST AS A RIDGE OF HIGH
PRESSURE REMAINS OVER THE REGION. OVERNIGHT HUMIDITY RECOVERY WILL
BE POOR TO MODERATE. EACH DAY THIS WEEK...THUNDERSTORM CHANCES WILL
INCREASE AND SPREAD NORTH AND EAST AS SEVERAL WEAK DISTURBANCES
INTERACT WITH MONSOON FLOW. MOST THUNDERSTORMS SHOULD STAY SOUTH OF
THE WASHINGTON BORDER UNTIL FRIDAY AND SATURDAY. STORMS THAT DEVELOP
WILL BE A MIXTURE OF WET AND DRY WITH PRECIPITATION RANGING FROM A
FEW HUNDREDTHS OF AN INCH TO AROUND A QUARTER OF AN INCH. RED FLAG
WARNINGS ARE IN EFFECT FOR ABUNDANT LIGHTNING ACROSS CENTRAL OREGON
THROUGH SATURDAY. OVER THE NORTHEAST MOUNTAINS...ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED TODAY. SCATTERED THUNDERSTORMS WILL THEN
BE POSSIBLE ACROSS A LARGER AREA ON THURSDAY...AND RED FLAG WARNINGS
FOR THE NORTHEAST MOUNTAINS BEGIN THURSDAY AFTERNOON. COBB

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  67  98  67  96 /  10  10  10  20
ALW  72  98  72  97 /  10  10  10  20
PSC  65 101  67 100 /   0  10  10  20
YKM  64  98  66  96 /   0   0  10  20
HRI  65 100  66  99 /   0  10  10  20
ELN  60  99  61  98 /   0   0  10  20
RDM  55  94  56  92 /  30  30  30  30
LGD  61  93  59  91 /  20  30  30  30
GCD  61  96  62  94 /  30  30  30  30
DLS  67  96  67  94 /  10  10  10  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT SATURDAY ORZ503-505-506-509>511.

     RED FLAG WARNING FROM 1 PM THURSDAY TO 11 PM PDT SATURDAY
     ORZ050-502-507.

     HEAT ADVISORY UNTIL 9 PM PDT THIS EVENING ORZ044-507.

     RED FLAG WARNING UNTIL 11 PM PDT SATURDAY ORZ049.

WA...RED FLAG WARNING FROM 1 PM THURSDAY TO 11 PM PDT SATURDAY WAZ030.

     HEAT ADVISORY UNTIL 9 PM PDT THIS EVENING WAZ027-029.

     HEAT ADVISORY UNTIL 9 PM PDT THIS EVENING WAZ028.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/99/99/82

In the hours before

Special weather statement, Jul 30, 5:45 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
645 PM PDT WED JUL 30 2014

ORZ509-511-310215-
CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR-
645 PM PDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND NORTHERN
DESCHUTES COUNTIES UNTIL 715 PM PDT...

AT 642 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF BLACK BUTTE RANCH...OR 14
MILES WEST OF REDMOND...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LAT...LON 4449 12140 4434 12121 4420 12147 4430 12163
TIME...MOT...LOC 0145Z 229DEG 3KT 4431 12145

DGW

The radar

The Portland,OR radar (KRTX), 196 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deschutes

When
July 30, 5:45 PM PST
Where
Deschutes County, 1.64 mi ESE of Sisters State Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.290, -121.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525146.